Skip to main content
Kent Academic Repository

Bifurcation of critical points for continuous families of C^2 functionals of Fredholm type

Pejsachowicz, Jacobo, Waterstraat, Nils (2013) Bifurcation of critical points for continuous families of C^2 functionals of Fredholm type. Journal of Fixed Point Theory and Applications, 13 (2). pp. 537-560. ISSN 1661-7738. (doi:10.1007/s11784-013-0137-0) (KAR id:51394)


Given a continuous family of C^2 functionals of Fredholm type, we show that the non-vanishing of the spectral flow for the family of Hessians along a known (trivial) branch of critical points not only entails bifurcation of nontrivial critical points but also allows to estimate the number of bifurcation points along the branch. We use this result for several parameter bifurcation, estimating the number of connected components of the complement of the set of bifurcation points and apply our results to bifurcation of periodic orbits of Hamiltonian systems. By means of a comparison principle for the spectral flow, we obtain lower bounds for the number of bifurcation points of periodic orbits on a given interval in terms of the coefficients of the linearization.

Item Type: Article
DOI/Identification number: 10.1007/s11784-013-0137-0
Additional information: Imported from arXiv
Subjects: Q Science > QA Mathematics (inc Computing science) > QA377 Partial differential equations
Divisions: Divisions > Division of Computing, Engineering and Mathematical Sciences > School of Mathematics, Statistics and Actuarial Science
Depositing User: Nils Waterstraat
Date Deposited: 03 Nov 2015 16:04 UTC
Last Modified: 16 Nov 2021 10:21 UTC
Resource URI: (The current URI for this page, for reference purposes)

University of Kent Author Information

Waterstraat, Nils.

Creator's ORCID:
CReDIT Contributor Roles:
  • Depositors only (login required):

Total unique views for this document in KAR since July 2020. For more details click on the image.